Tennessee, 2012Hail and Damaging Wind in Tennessee, April 26, 2012
April 26, 2012 · NWS MRX · 7 events in 5 counties and zones
As a frontal boundary lingered, thunderstorms redeveloped during the afternoon hours across east Tennessee on the 26th. A few of the storm produced damaging wind and hail as large as a baseball.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a frontal boundary lingered, thunderstorms redeveloped during the afternoon hours across east Tennessee on the 26th. A few of the storm produced damaging wind and hail as large as a baseball.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 26, 10:05 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 26, 10:05 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU APR 26 2012
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE OHIO RIVER
VALLEY EXTENDING FROM NEAR CINCINNATI TO NEAR PADUCAH...WITH A WARM
AND MOIST AIR MASS LINGERING OVER THE FORECAST AREA. MODELS INDICATE
THAT A VERY UNSTABLE AIR MASS WILL DEVELOP LATER THIS AFTERNOON OVER
THE TN RIVER VALLEY AHEAD OF THIS APPROACHING COLD FRONT. AS A
RESULT...THINK THAT ADDITIONAL CONVECTION WILL DEVELOP ALONG THE
FRONT WITH THE POSSIBILITY OF MORE SEVERE STORMS LATE THIS AFTERNOON
AND INTO THE EVENING.
OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO TWEAK
TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS...AND TO REMOVE ANY
MENTION OF MORNING PRECIP.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 80 58 82 60 85 / 60 60 40 20 30
KNOXVILLE AIRPORT, TN 78 55 79 60 84 / 60 60 40 20 30
OAK RIDGE, TN 78 55 79 59 84 / 60 60 30 20 40
TRI CITIES AIRPORT, TN 76 49 75 51 84 / 60 60 30 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG
Hazardous weather outlook, Apr 26, 9:50 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 AM EDT THU APR 26 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1050 AM EDT (950 AM CDT) THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY LATE THIS
AFTERNOON AND EVENING...TRIGGERING ADDITIONAL SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND...WITH A FEW
ISOLATED SEVERE STORMS POSSIBLE EACH DAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
EVENING.
DMG
In the hours before
Special weather statement, Apr 26, 8:00 AM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT THU APR 26 2012
TNZ036-069-071>074-261400-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW
BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-
900 AM EDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...KNOX AND
ANDERSON COUNTIES UNTIL 1000 AM...
AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM NEAR OAK RIDGE...WHICH WERE MOVING
SOUTHEAST AT 55 MPH.
SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Local storm report, Apr 26, 8:12 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND DMG NEWPORT 35.96N 83.19W
04/26/2012 COCKE TN 911 CALL CENTER
SEVERAL TREES DOWN.
0800 AM TSTM WND DMG DEL RIO 35.92N 83.03W
04/26/2012 COCKE TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&Local storm report, Apr 26, 8:18 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
918 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
04/26/2012 WASHINGTON TN 911 CALL CENTER
FEW TREES DOWN.
&&Local storm report, Apr 26, 8:28 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
928 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG MOORESBURG 36.35N 83.23W
04/26/2012 HAWKINS TN 911 CALL CENTER
FEW TREES DOWN.
&&Local storm report, Apr 26, 10:05 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG GLADE SPRING 36.79N 81.77W
04/26/2012 WASHINGTON VA TRAINED SPOTTER
SPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND
PENNY-SIZE HAIL NEAR GLADE SPRINGS.
1211 AM HAIL 4 ESE EMORY-MEADOW VIEW 36.75N 81.78W
04/26/2012 E0.50 INCH WASHINGTON VA TRAINED SPOTTER
0630 AM HAIL RUGBY 36.36N 84.70W
04/26/2012 E1.00 INCH MORGAN TN EMERGENCY MNGR
0630 AM TSTM WND DMG ONEIDA 36.50N 84.51W
04/26/2012 SCOTT TN 911 CALL CENTER
NUMEROUS TREES DOWN COUNTYWIDE.
0650 AM TSTM WND DMG LAKE CITY 36.22N 84.16W
04/26/2012 ANDERSON TN TRAINED SPOTTER
SEVERAL TREES DOWN.
0720 AM HAIL KNOXVILLE 35.97N 83.95W
04/26/2012 E0.88 INCH KNOX TN TRAINED SPOTTER
0720 AM HAIL KNOXVILLE 35.97N 83.95W
04/26/2012 E1.00 INCH KNOX TN TRAINED SPOTTER
0725 AM HAIL RUTLEDGE 36.27N 83.52W
04/26/2012 E0.75 INCH GRAINGER TN TRAINED SPOTTER
0730 AM HAIL DANDRIDGE 36.02N 83.42W
04/26/2012 E0.88 INCH JEFFERSON TN TRAINED SPOTTER
0735 AM TSTM WND DMG MOORESBURG 36.35N 83.23W
04/26/2012 HAWKINS TN 911 CALL CENTER
FEW TREES DOWN.
0740 AM HAIL KODAK 35.97N 83.63W
04/26/2012 E1.00 INCH SEVIER TN AMATEUR RADIO
0740 AM HAIL MORRISTOWN 36.21N 83.30W
04/26/2012 M0.25 INCH HAMBLEN TN NWS EMPLOYEE
0755 AM TSTM WND DMG NEWPORT 35.96N 83.19W
04/26/2012 COCKE TN 911 CALL CENTER
SEVERAL TREES DOWN.
0800 AM TSTM WND DMG ROGERSVILLE 36.41N 83.01W
04/26/2012 HAWKINS TN 911 CALL CENTER
SEVERAL TREES DOWN.
0800 AM TSTM WND DMG DEL RIO 35.92N 83.03W
04/26/2012 COCKE TN 911 CALL CENTER
SEVERAL TREES DOWN.
0820 AM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
04/26/2012 WASHINGTON TN 911 CALL CENTER
FEW TREES DOWN.
0820 AM HAIL PIKEVILLE 35.61N 85.20W
04/26/2012 E1.00 INCH BLEDSOE TN EMERGENCY MNGR
0835 AM HAIL 4 W NIOTA 35.51N 84.62W
04/26/2012 E1.00 INCH MCMINN TN TRAINED SPOTTER
0840 AM HAIL MADISONVILLE 35.52N 84.36W
04/26/2012 E1.00 INCH MONROE TN TRAINED SPOTTER
&&Special weather statement, Apr 26, 11:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT THU APR 26 2012
TNZ069-071>074-261730-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER
SMOKY MOUNTAINS TN-
1245 PM EDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...AND KNOX
COUNTIES UNTIL 130 PM EDT...
AT 1242 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER KNOX...SEVIER...AND BLOUNT
COUNTIES...WHICH WERE MOVING SOUTHEAST AT 40 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Hail, Sevier
- When
- April 26, 12:30 PM EST to 12:32 PM EST
- Where
- Sevier County, Gatlinburg
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -83.520
Law enforcement personnel reported thunderstorms produced baseball-size hail in Gatlinburg.
Hail, Monroe
- When
- April 26, 4:12 PM EST to 4:14 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.520, -84.360
An individual from the public reported thunderstorms produced quarter-size hail in Madisonville.
Hail, Monroe
- When
- April 26, 4:55 PM EST to 4:57 PM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.370, -84.300
Law enforcement personnel reported thunderstorms produced quarter-size hail in Tellico Plains.
Hail, Bradley
- When
- April 26, 6:04 PM EST to 6:06 PM EST
- Where
- Bradley County, 2 mi N of Cleveland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.199, -84.880
A trained spotter reported thunderstorms produced golfball-size hail 2 miles north of Cleveland near Hopewell.
Hail, Bradley
- When
- April 26, 6:10 PM EST to 6:12 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -84.870
A trained spotter reported thunderstorms produced hen egg-size hail in Cleveland.
Hail, Polk
- When
- April 26, 6:12 PM EST to 6:14 PM EST
- Where
- Polk County, 5 mi SW of Benton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.129, -84.733
A trained spotter reported thunderstorms produced Kennedy half dollar-size hail 5 miles southwest of Benton near Ocoee.
Thunderstorm Wind, Campbell
- When
- April 26, 6:45 PM EST to 6:55 PM EST
- Where
- Campbell County, 2 mi NE of Caryville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.321, -84.195
A trained spotter reported multiple tress downed and large limbs on roofs by thunderstorm wind 2 miles northeast of Caryville near Jacksboro.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374992, 374982, 374983, 374984, 374985, 374986, 374987.